Alert archive / Washington / Wind Advisories in 2020

Wind Advisory 13, NWS Pendleton, OR

March 11, 2020Kittitas County, Yakima County, Washington

NWS Pendleton, OR issued this wind advisory at Mar 11, 2020, 12:13 PM PDT for Kittitas County, Yakima County, Washington. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 11, 2020, 12:13 PM PDT (19:13 UTC)
Expired
Mar 11, 2020, 6:00 PM PDT
In force
6 hr
Issued by
NWS Pendleton, OR

Counties Kittitas County, WA, Yakima County, WA

The radar

The Pendleton radar (KPDT), 188 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 12:00Z, 7.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 12:00Z on 2020-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 12:00Z on 2020-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
915 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

574 
WWUS76 KPDT 111913
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
1213 PM PDT Wed Mar 11 2020

WAZ026-120100-
/O.NEW.KPDT.WI.Y.0013.200311T1913Z-200312T0100Z/
Kittitas Valley-
Including the cities of Ellensburg and Thorp
1213 PM PDT Wed Mar 11 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM PDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts 40 to 50 mph.

* WHERE...Kittitas Valley.

* WHEN...Until 6 PM this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton
1 follow-up statement
980 
WWUS76 KPDT 120033
NPWPDT

URGENT - WEATHER MESSAGE
National Weather Service Pendleton OR
533 PM PDT Wed Mar 11 2020

WAZ026-120145-
/O.EXP.KPDT.WI.Y.0013.000000T0000Z-200312T0100Z/
Kittitas Valley-
Including the cities of Ellensburg and Thorp
533 PM PDT Wed Mar 11 2020

...WIND ADVISORY WILL EXPIRE AT 6 PM PDT THIS EVENING...

Winds have decreased below advisory criteria but will remain 
breezy through the evening.

$$

For more information from the National Weather Service visit
https://weather.gov/Pendleton

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this wind advisory went out at Mar 11, 10:15 AM PDT, 1 hour 58 minutes earlier.

Area forecast discussion, Mar 11, 10:15 AM PDT, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
1015 AM PDT Wed Mar 11 2020

.Updated aviation discussion

.SHORT TERM...Weak short wave moving across the region in the
northwest flow aloft. Satellite showing mostly cloudy skies
through the morning then clearing. Radar indicating showers up
along the Washington Cascades and over the Blues. This will
continue through the morning then dissipate. Winds have started to
increase in a few locations as the short wave is moving through.
Expect a more widespread increase by afternoon with northwest
winds 15-30 mph. 12z models continue to show an upper low moving
into the Pacific northwest later Friday. Main impacts from snow
and cold will be Friday night into the weekend for our region.

.AVIATION...18Z TAFs...VFR conditions expected over the next 24
hours with just some passing cirrus. Main impact will be the breezy
to windy conditions today through this evening with 15-25 kt
sustained and gusts around 30 kts. Winds will become less than 10
kts overnight.

&&

.PREV DISCUSSION... /issued 317 AM PDT Wed Mar 11 2020/

SHORT TERM...Today through Friday. Region will be under northwest
flow aloft through Thursday. Today, shortwave passing to the north
of the forecast area and weak frontal boundary at the surface
will bring mountain snow showers to the Cascades through the
afternoon, with light accumulations. Moisture associated with this
shortwave will pass over the Blue and Wallowa mountains as well,
with slight chances of upslope light snow showers possible. Behind
the shortwave axis and frontal boundary, locally breezy winds will
develop, with breezy winds strongest in the afternoon as winds mix
down from aloft. Kittitas valley and the Gorge are looking to
receive the strongest winds, however winds are looking to stay
sub-advisory at this time. Temperatures overnight Wednesday and
Thursday are looking to be near normal for this time of year, as
shortwave transports cooler air into the forecast area. Flow aloft
will begin to shift late Thursday after noon ahead of the next
major system set to impact the region starting Friday. The next
system will be a strengthening shortwave trough that will dig south
out of the Gulf of Alaska coupled with a surface low. Early Friday
morning, surface low will rotate warm air through the forecast area
from the south into central OR before upper shortwave trough and
cold front begin to move over the forecast area from the west and
north. Expect mountain snow and valley rain at the onset of the
system, with snow levels dropping to the surface across the forecast
area, including the Columbia Basin, as the shortwave trough and cold
front bring cold Canadian air in its flow.
Lawhorn/82

LONG TERM...Friday night through Wednesday...A strong upper
low pressure system will swing down into the Pacific Northwest from
the Gulf of Alaska Friday night into Saturday. With this upper low
will be some very cold air for this time of year. A surface low
pressure system will develop over southeast Oregon Friday evening
and track to the east-northeast. There will be enough moisture with
this low and upper dynamics from the upper trough to combine and
produce accumulating snow over the forecast area, even over the
lower elevations. However, the lower elevations may start out as
rain, especially over the Lower Columbia Basin. The mountains could
see moderate to heavy amounts of snow from this system, perhaps
enough for Winter Weather Advisories. It is even possible that
Winter Weather Advisories may be needed for the lower elevations,
especially the Blue Mountain Foothills on Saturday. Low temperatures
will drop to the teens in most areas with highs on Saturday - Monday
only in the 30s. After that high pressure aloft will rebuild over
the region with moderating temperatures by midweek next week. If it
were mid December to early February, this would likely be the
coldest air of the season. Due to some uncertainty that far out in
the forecast will not issue any highlights at this time, and will
just handle the big change with weather stories. 88

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  57  30  52  31 /  10   0   0   0
ALW  58  30  53  31 /  10   0   0   0
PSC  61  29  56  32 /   0   0   0   0
YKM  58  26  55  30 /   0   0   0   0
HRI  60  29  55  31 /   0   0   0   0
ELN  51  28  52  29 /  10   0   0  10
RDM  58  21  55  23 /   0   0   0   0
LGD  54  27  50  27 /  10   0   0   0
GCD  55  27  51  28 /   0   0   0   0
DLS  57  32  55  33 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

94

Nearby

Wind Advisories in Washington, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.